In this episode, I’ll discuss using higher than normal doses of naloxone for opioid overdose.
A recent publication in the American Journal of Health-System Pharmacy described two case reports of opioid overdose where very high doses of naloxone were required to reverse respiratory depression.
The first patient received 4 mg of intranasal naloxone followed by 8 mg of IV naloxone given in 2 mg increments until a response was achieved, for a total of 12 mg.
The second patient received 2 mg of intranasal naloxone followed by 8 mg of IV naloxone given in 2 mg increments until a response was achieved, for a total of 10 mg.
Both patients arrived at the emergency department in the back of a pickup truck with multiple other patients who reported taking an unknown IV opioid they thought was heroin.
Clinicians suspected that carfentanil, which is a synthetic opioid 10,000 times more potent than morphine was involved in both of these case reports.
Because carfentanil has greater affinity for μ-receptors than naloxone, high doses such as the ones described in the cases may be required to achieve clinical response.
The existence of carfentanil calls into question the traditional dosing recommendations for naloxone. The traditional recommendation is that once 10 mg of naloxone is given, an alternate diagnosis should be considered. However if carfentanil is involved, doses exceeding 10 mg may be required to achieve clinical response.
To get access to my free download area with 20 different resources to help hospital pharmacists go to pharmacyjoe.com/free.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.